The UK's fastest-growing regional news network
13°C | 0°C
9°C | 2°C
8°C | 7°C
See the full forecast for your area.
Sponsored by Britelite.
Home Canterbury News Article
Popular Robert Chavda’s lifeless body was found in his bed by housemates at his digs in Sussex Avenue, Canterbury, on January 11.
Hours earlier, the 21-year-old Canterbury Christ Church student had taken the drug commonly known as ecstasy following a night out in the city, sparking a fatal brain haemorrhage.
The tragedy prompted coroner Rebecca Cobb to warn of the potentially deadly dangers of the Class A substance.
At the hearing in Broadstairs, statements were read out from the former Rochester Math School pupil’s friends.
His fellow Canterbury Christ Church student Katie Morris said Robert’s demeanour seemed “fine and normal” when she went to the Penny Theatre pub with him and some friends on the evening of Thursday, January 9.
The group then went to Chill nightclub before returning to the house Robert shared with four others at about 3am.
Robert smoked cannabis with his housemates before going to his bedroom with Katie, where the couple chatted until falling asleep.
But between 5am and 6am, Katie said Robert could not sleep and complained that he felt “dizzy”.
He went into the bathroom, where he stayed for a few hours before emerging at about 11am in a disorientated state.
Katie said: “He was quite trippy and murmur-y. I haven’t seen people like that before.
“I assumed he had taken something in the toilet, most likely MDMA because he had offered me some during the night.
“I was aware he had taken drugs in the past, including cannabis and MDMA.”
Robert drifted in and out of sleep for the next few hours, and Katie said his eyes opened when she got up to leave at about 1.30pm.
She said: “I said goodbye quietly but he didn’t say anything to me. I would say he was still alive. I could hear his breathing, which was quite heavy.”
Throughout the following day, Robert’s friends assumed he had left with Katie when they did not see him.
His housemate Adam Waller said: “By the evening, it occurred to me I hadn’t seen Rob for a while, but that wasn’t unusual.”
Another friend, Dan McCourt, looked into Robert’s bedroom that evening and thought he was sleeping.
But when Adam went to check on him on the Saturday morning, he found him lifeless.
He explained: “He was lying on his bed. I shouted his name and got no response. I pulled back the sheets and saw he was really pale.”
Adam called an ambulance and was advised to start chest compressions, but he knew his friend was already dead.
The paramedics confirmed this within a few minutes of arriving, and the police were called.
Another housemate, Jack Dick, said Robert drank varying amounts of alcohol, smoked cannabis and had taken MDMA once before.
Describing the moment Robert’s body was discovered, he said: “I woke up to Dan shouting ‘Rob!’ and I could hear the terror in his voice.”
“He was lying on his bed. I shouted his name and got no response. I pulled back the sheets and saw he was really pale" - Adam Waller
Pathologist Dr Kareem Aboualfa said toxicology tests showed Robert had 1.4mg of MDMA per litre of blood in his system – well within the fatal range.
He concluded the cause of death was a brain haemorrhage caused by taking MDMA.
Robert’s father Subhash Chavda asked the pathologist if his son might have had an underlying weakness in his brain that caused the haemorrhage.
He said: “He was very active. He cycled and walked everywhere, and did breakdancing. Would these physical activities over a period of time have raised his blood pressure and caused a weakening of his condition?”
But Dr Aboualfa said that while the brain has a mechanism to keep blood pressure within a certain limit, MDMA can override that.
Miss Cobb said Robert took MDMA on the morning of January 10 and most likely died after 1.30pm on the same day.
Recording a conclusion of misadventure, she said: “I am persuaded that there is sufficient evidence to make a direct link between the MDMA and the brain haemorrhage.”
Miss Cobb said she hoped Robert’s death would highlight the fact that taking the drug can cause sudden death.
Click here for more news from Canterbury.
Click here for more news from around the county.